Medical News Today: How to safely stop antidepressants

When people stop taking antidepressants, this can sometimes cause withdrawal symptoms or even a potential relapse. Knowing how to stop this medication safely can help people to manage these symptoms and safeguard their well-being.

In this article, we look at why it can be hard to stop taking antidepressants and the symptoms that withdrawal can cause. We also cover which antidepressants are harder to stop taking, how to relieve symptoms, and tips for stopping safely.

Withdrawal symptoms

person holding antidepressant and a glass of water
Antidepressants reduce the symptoms of depression.

Antidepressants can help to reduce anxiety, low mood, and suicidal thoughts. The medication works by changing the way in which the brain uses chemicals to balance mood or deal with stress. Antidepressants cannot cure depression, but they do reduce its symptoms.

Based on 2011–2014 data from the National Health and Nutrition Examination Survey, 12.7 percent of people over the age of 12 in the United States will have taken an antidepressant in the last month.

When doctors prescribe antidepressants, they usually advise people to take them for 6–12 months.

A person may choose to stop taking antidepressants for many reasons. Possible reasons include:

  • side effects that are difficult to manage
  • the expense of medication
  • recovery from depression
  • advice from a medical professional
  • pregnancy or plans to become pregnant

It is usually more difficult for people to stop taking antidepressants if they have been taking them for a long time. It is essential to seek medical advice and support when planning to stop taking antidepressants.

Up to 80 percent of people will experience symptoms if they stop taking antidepressants suddenly. Gradually reducing the dosage can help to reduce or prevent withdrawal symptoms.

There are different types of antidepressants, which have different withdrawal symptoms. Some examples include:

Selective serotonin reuptake inhibitors (SSRIs)

SSRIs include medications such as citalopram, paroxetine, and fluoxetine. Withdrawal symptoms can include:

  • stomach cramps
  • flu-like symptoms
  • dizziness
  • ringing in the ears
  • difficulty with movement
  • seeing, hearing, or smelling something that is not there

A person may also experience symptoms that make it feel as though depression is returning. These may include:

  • anxiety
  • mood swings
  • suicidal thoughts
  • mania
  • poor concentration

Monoamine oxidase inhibitors (MAOIs):

MAOIs include medications such as phenelzine, selegiline, and isocarboxazid. Withdrawal symptoms can include:

  • disrupted sleep
  • feeling agitated or irritable
  • hallucinations
  • feeling very tired
  • difficulty thinking
  • feeling unsteady or having difficulty moving

Tricyclic antidepressants (TCAs):

TCA medications include amitriptyline, imipramine, and desipramine among others. Withdrawal symptoms can include:

  • low blood pressure
  • flu-like symptoms
  • anxiety
  • difficulty sleeping
  • feeling restless
  • fast or irregular heartbeat


Why is stopping hard?

woman with endometrial fatigue holding head and looking tired and sad
It can be emotionally challenging to stop taking antidepressants.

Suddenly stopping any medication will often result in side effects.

Medication for depression makes changes to the chemicals in a person’s brain. The body adjusts to these changes, so immediately stopping medication can cause a reaction. This is often known as withdrawal.

Antidepressants are not addictive, so it is not an actual withdrawal. Addiction means that a person is reliant on something to the point of lacking control and not being able to stop taking it, even if it is causing harm. This usually occurs with a substance such as alcohol or specific drugs.

For this reason, the medical term for the withdrawal reaction to stopping antidepressants is antidepressant discontinuation syndrome.

It can be both emotionally and physically challenging to stop taking antidepressants. A person may worry that symptoms of depression will return.

Which antidepressants are harder to stop taking?

Stopping different antidepressants will result in different withdrawal symptoms. Antidepressants with a short half-life can cause more side effects and be more difficult to stop taking.

The half-life is the amount of time it will take for the level of the substance in the body to reduce by half. This can vary from person to person.

Antidepressants with a short half-life include venlafaxine and trazodone, while fluoxetine and citalopram are among the antidepressants with a long half-life.

Antidepressants with a longer half-life generally cause fewer side effects. However, this does not mean that people will not experience withdrawal symptoms when they stop taking them.


How to relieve symptoms

Withdrawal symptoms usually appear within a day of stopping an antidepressant. Being aware of the possible withdrawal symptoms can help a person to prepare for them. In some cases, severe withdrawal symptoms may make it necessary to take some time off work.

Choosing a suitable time to stop taking antidepressants can help with withdrawal. A person may be more at risk of a relapse of depression during periods of stress or emotional difficulty.

It is possible to treat flu-like symptoms in the same way as a typical bout of the illness. Drinking plenty of fluids, getting rest, and staying warm can all help. Taking pain relievers to ease any discomfort is usually safe, but it is advisable to check with a doctor first.

The symptoms of tiredness, disrupted sleep, and irritation can make everyday activities more difficult. Planning a quieter few days while stopping antidepressants can reduce stress.

It can be difficult to tell the difference between discontinuation symptoms and relapse. If a person is concerned that depression is returning, they might wish to seek medical advice. In some cases, a doctor may prescribe medication to help with withdrawal symptoms.

Discontinuation symptoms should not last for more than 2 weeks. Having a good support network in place or someone understanding to talk to during this time can be beneficial.

Getting sufficient rest, eating well, and doing exercise can reduce symptoms for some people.


Tips for stopping safely

doctor consults with her patient
A doctor may recommend that a person stops taking antidepressants gradually.

Stopping antidepressants is a serious decision that can affect a person’s health. A doctor will be able to offer information and advice.

There are benefits and risks to taking many types of medication. This is also the case for antidepressants. It is essential to consider both the positives and negatives before deciding to stop taking antidepressants, although it is always possible to reverse this decision.

A doctor will often advise an individual to stop taking antidepressants gradually. This is known as tapering. A person slowly reduces the dose of medication over time until they are no longer taking it.

The ideal length of time over which to taper off antidepressants depends on how long a person has been taking them. A doctor can provide advice on how long the tapering process should be and how to gradually reduce the dose over this period.

If withdrawal symptoms are severe, it may be possible to switch medication. Antidepressants with a short half-life are generally more difficult to stop taking. Therefore, switching to an antidepressant with a longer half-life and then gradually reducing the dosage may help with withdrawal.

Seeking support from family, friends, or a support group can help a person stop taking antidepressants safely.

Treatment for depression is often most effective when people use a range of methods. These typically include medication, therapy, exercise, and peer support. A person may wish to continue with other treatments for depression after they stop taking antidepressants.

Withdrawal symptoms from certain medications can lead to suicidal thoughts. If this happens, it is vital to seek urgent support. The National Suicide Prevention Lifeline in the United States is 1-800-273-8255, or visit their website for support and information.

Leave a Reply

Your email address will not be published. Required fields are marked *